Alabama, 2001

Hail in Alabama, May 28, 2001

May 28, 2001 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 28, 2:20 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, May 28, 2:20 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
320 PM CDT MON MAY 28 2001

CURRENT SHOWER AND THUNDERSTORM ACTIVITY DEVELOPING ACROSS NORTHERN
MISSISSIPPI WILL PROPAGATE SOUTHEAST AND INTO THE NORTHERN PORTIONS
OF OUR CWA THIS EVENING.  WILL MENTION SCATTERED PRECIPITATION...
MAINLY BEFORE MIDNIGHT ACROSS THESE AREAS AND SCATTERED COASTAL
SHOWERS THROUGHOUT THE NIGHT.  GOING ABOVE GUID FOR OVERNIGHT LOWS
AS DEWPOINTS WILL REMAIN HIGH.

S/W EXITING AREA AFTER MIDNIGHT WITH DRIER AIR MASS SETTING UP FOR
TUESDAY.  PARTLY CLOUDY LOOKS LIKE A GOOD BET WITH SLIGHTLY WARMER
TEMPERATURES (86 TO 89) AND MAINLY AFTERNOON SCATTERED SHOWERS AND
STORMS.  MUCH THE SAME FOR WEDNESDAY...BUT PERHAPS A FEW MORE CLOUDS
ACROSS THE INTERIOR PORTIONS WITH TEMPS BACK TO THE MID 80S AS
ANOTHER S/W APPROACHES FROM THE NORTHWEST.

EXTENDED...WILL MENTION CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY
AND FRIDAY AS UPPER TROUGH PASSES OVER THE AREA.  SURFACE BOUNDARY
COULD REMAIN IN WAKE OF TROUGH OVER THE WEEKEND AND TRIGGER A SLIGHT
CHANCE OF MAINLY AFTERNOON SHOWERS AND STORMS.  TEMPERATURES HUGGING
CLIMATOLOGY.

MARINE...SOUTHWEST WINDS AT 10 KNOTS CONTINUING THROUGH SATURDAY
WITH NO ADVISORY CRITERIA BEING MET.  SCATTERED SHOWERS OR
THUNDERSTORMS THROUGH WEDNESDAY FOR MOBILE BAY...ISOLATED COASTAL
WATERS.

FIRE..AFTERNOON RH WILL REMAIN ABOVE WATCH/WARNING CRITERIA WITH
HIGH SURFACE DEWPOINTS REMAINING ACROSS THE REGION.

PRELIMINARY NUMBERS...
MOB BB 072/087 068/088 069 22332
PNS BB 073/088 070/088 071 22332
DTS BB 073/085 071/086 071 22332
GZH BE 069/088 064/087 064 22433
2R0 BE 067/087 064/085 067 22433
61A BE 068/086 063/084 064 22433

/22

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

In the hours before

Special weather statement, May 28, 4:00 PM CST, 1 hour 55 minutes before
ALZ039-051-053>055-057-058-290200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
500 PM CDT MON MAY 28 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES OF SOUTH ALABAMA UNTIL 9 PM CDT...

     CHOCTAW...MARENGO...CLARKE...MONROE...WILCOX...
     CRENSHAW...BUTLER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.  SEVERE THUNDERSTORMS
CAN AND OCCASIONALLY DJO PRODUCE TORNADOES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
May 28, 5:55 PM CST to 5:57 PM CST
Where
Washington County, Chatom
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.467, -88.250

Dime size hail was reported near Chatom. A funnel cloud was also observed. The funnel never touched down and quickly dissipated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245041.